Texas, 2019

Hail and Damaging Winds in Texas, June 16 to 17, 2019

June 16 to 17, 2019 · NWS EWX · 11 events in 6 counties and zones

An outflow boundary from convection in North Texas moved into South Central Texas and initiated new convection. Some of these storms produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An outflow boundary from convection in North Texas moved into South Central Texas and initiated new convection. Some of these storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 16, 5:40 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 16, 5:40 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
640 PM CDT Sun Jun 16 2019

.UPDATE...
VFR conditions at all sites to start off the period. A cluster of
strong to severe thunderstorms look to impact mainly the I-35 sites
tonight. There is still some uncertainty with the timing and extent
of storm activity tonight. Confident that I-35 sites will have a
period of a few hours of MVFR to IFR conditions due to thunderstorms
late this evening and tonight. Once the rain clears the area, MVFR
condtitions will prevail till late morning. DRT is expected to have
only a brief period of MVFR tomorrow morning. Ceilings scatter out
to VFR around the 16Z period with southeasterly winds around 10
knots.

&&

.PREV DISCUSSION... /ISSUED 257 PM CDT Sun Jun 16 2019/

SHORT TERM (Tonight through Monday Night)...
A lot of factors at play this afternoon and tonight that will
influence the area. First, ongoing showers and thunder in our
furthest eastern counties. These are primarily diurnal driven
convection that will continue intermittently through sunset. To our
north, a remnant outflow boundary has initiated a line of convection
just north of I-20 from Mineral Wells to Abilene. As this complex
pushes south, it will move through a favorable environment for
strong to severe storms, as instability is quite high. CAPE values
range from 4000-5000 J/kg, steep lapse rates, and adequate shear all
indicate the potential for these storms to be severe. SPC currently
has a highlighted enhanced risk for the area north of I-10, including
Austin, and the northeast portion of San Antonio. In this moisture
rich atmosphere where PWATs range from 1.8 - 1.9, 1-2 inches are
possible with this complex, with isolated areas seeing higher
amounts. Timing for these storms to enter the Hill Country is tonight
from 10pm to midnight, then progressing south southeast to the I-35
corridor. Main threats will be damaging winds and large hail (up to
golf ball size), though there is still a chance for tornadoes. As
this complex progresses overnight, Monday morning could still hold
residual showers, especially east of I-35. These showers won't be
enough to keep temperatures down, as we will still reach normal to
just above normal temperatures of low to mid 90s, and triple digit
heat in our southwest counties.

LONG TERM (Tuesday through Sunday)...
Tuesday, an impulse passes to our east, leaving a chance for showers
and thunder for our eastern counties, while the remainder of the area
stays dry. Weak ridging sets up and remains in place for a mostly
dry week. This ridging will have temperatures on the rise up to
100-103 for the I-35 corridor on Thursday. With our very moist
airmass still in place, heat indices will be elevated as well.
Getting into next weekend, hot and humid conditions with few clouds
are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              74  93  75  96  76 /  60  30  -   -   -
Austin Bergstrom Intl Airport  73  93  74  96  75 /  60  30  -   10  -
New Braunfels Muni Airport     73  93  73  96  74 /  50  30   0  10   0
Burnet Muni Airport            71  92  73  95  74 /  60  30  10  10  10
Del Rio Intl Airport           73  98  76  98  77 /  20  -   -   -   10
Georgetown Muni Airport        72  93  74  96  74 /  60  30  10  10  -
Hondo Muni Airport             73  98  75 100  75 /  30  20  -   -    0
San Marcos Muni Airport        73  94  73  97  74 /  60  30   0  10   0
La Grange - Fayette Regional   74  92  75  95  76 /  60  50   0  20   0
San Antonio Intl Airport       74  95  75  98  76 /  50  30  -   -    0
Stinson Muni Airport           75  95  75  98  76 /  40  30  -   -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...EWilliams/Oaks
Short-Term/Long-Term...04
Public Service/Data Collection...EWilliams
Hazardous weather outlook, Jun 16, 1:34 PM CST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
234 PM CDT Sun Jun 16 2019

TXZ171>173-183>194-202>209-217>225-228-171945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
234 PM CDT Sun Jun 16 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Strong to severe thunderstorms are possible this afternoon and
evening across most of south central Texas with the greatest
potential across portions of the Hill Country and Central Texas.
Damaging winds, large hail, an isolated tornado, and locally heavy
rain will all be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid conditions will return to south central Texas,
especially Wednesday through Friday. Afternoon heat indices on
those dates are likely to reach the 102 to 110 degree range along
the Rio Grande and areas along and east of I-35.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed across Central Texas and
the Hill Country this evening and tonight.

In the hours before

Special weather statement, Jun 16, 7:41 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
841 PM CDT Sun Jun 16 2019

TXZ173-170215-
Williamson TX-
841 PM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILLIAMSON COUNTY UNTIL
915 PM CDT...

At 840 PM CDT, Doppler radar was tracking a strong thunderstorm over
Georgetown Dam, or near Georgetown, moving northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Round Rock, Georgetown, Taylor, Serenada, Hutto, Jarrell, Weir,
Georgetown Dam, Sun City, Theon, Jonah and Walburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Texas.

LAT...LON 3050 9768 3067 9785 3081 9761 3058 9741
TIME...MOT...LOC 0140Z 235DEG 19KT 3063 9774

MO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Williamson

When
June 16, 7:56 PM CST
Where
Williamson County, 1.82 mi NW of Georgetown
Measured
1.25 in hail
Reported by
Social Media
Coordinates
30.650, -97.690

A thunderstorm produced half dollar size hail in Georgetown.

Hail, Williamson

When
June 16, 8:00 PM CST
Where
Williamson County, 1.38 mi WNW of Georgetown
Measured
0.88 in hail
Reported by
Public
Coordinates
30.640, -97.690

A thunderstorm produced nickel size hail in Georgetown.

Hail, Kerr

When
June 16, 8:47 PM CST
Where
Kerr County, 1.83 mi NE of Mountain Home Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
30.240, -99.430

A thunderstorm produced golf ball size hail in Mountain Home.

Hail, Kerr

When
June 16, 8:52 PM CST
Where
Kerr County, 7.31 mi NNE of Mountain Home
Measured
1 in hail
Reported by
Public
Coordinates
30.270, -99.330

A thunderstorm produced quarter size hail in rural Kerr County between Mountain Home and Harper.

Hail, Kerr

When
June 16, 9:03 PM CST
Where
Kerr County, 3.29 mi ENE of Mountain Home
Measured
2 in hail
Reported by
Public
Coordinates
30.190, -99.320

A thunderstorm produced two inch hail along I-10 northeast of Mountain Home.

Thunderstorm Wind, Kerr

When
June 16, 9:03 PM CST
Where
Kerr County, 3.29 mi ENE of Mountain Home
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.190, -99.320

A thunderstorm produced wind gusts estimated at 52 kts. northeast of Mountain Home.

Hail, Bandera

When
June 16, 10:25 PM CST
Where
Bandera County, 7.98 mi ENE of Medina
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.850, -99.130

A thunderstorm produced quarter size hail in rural Bandera County between Medina and Center Point.

Thunderstorm Wind, Kendall

When
June 16, 10:43 PM CST
Where
Kendall County, 1.97 mi NNE of Boerne
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
CoCoRaHS
Coordinates
29.805, -98.714

A thunderstorm produced wind gusts estimated at 75 mph. A CoCoRAHS observer reported three large Oak trees, estimated at one to two feet in diameter, snapped in half near FM 474 in Boerne.

Thunderstorm Wind, Guadalupe

When
June 16, 11:50 PM CST
Where
Guadalupe County, 1.2 mi E of Cibolo Kardys Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
29.570, -98.230

A thunderstorm produced wind gusts estimated at 70 mph that blew down trees and broke tree limbs in Cibolo.

Thunderstorm Wind, Bexar

When
June 17, 12:14 AM CST
Where
Bexar County, 0.92 mi SE of Universal City
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
29.520, -98.270

A thunderstorm produced wind gusts measured at 55 kts. by the ASOS at Randolph AFB (KRND).

Thunderstorm Wind, Bexar

When
June 17, 12:18 AM CST
Where
Bexar County, 0.92 mi SE of Universal City
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
29.520, -98.270

A thunderstorm produced wind gusts measured at 55 kts. by the ASOS at Randolph AFB (KRND). This was the second peak wind at Randolph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834968, 834969, 834970, 834971, 834972, 834973, 834975, 834980, 834982, 834985, 834987.